Virginia, 2025

Damaging Wind in Virginia, September 26, 2025

September 26, 2025 · NWS AKQ · 1 event in 1 county or zone

A positively tilted upper trough was located west of the region with a weak surface trough just east of the Blue Ridge. Sufficient wind shear and instability from a short wave trough aloft resulted in severe wind gusts early in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A positively tilted upper trough was located west of the region with a weak surface trough just east of the Blue Ridge. Sufficient wind shear and instability from a short wave trough aloft resulted in severe wind gusts early in the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 25, 6:51 PM EST, 5 hours 19 minutes earlier.

Area forecast discussion, Sep 25, 6:51 PM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
751 PM EDT Thu Sep 25 2025

.SYNOPSIS...
A slow moving cold front moves into the area tonight and
Friday, with an upper trough settling over the Southeast by the
weekend. This will bring more unsettled conditions late this
week through the weekend. Impacts from any tropical development
would be Monday into Tuesday if they occur. However, uncertainity
remains high regarding this.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 750 PM EDT Thursday...

Key Message:

- Scattered showers and thunderstorms are expected through early Friday
  morning, with the highest coverage shifting to central and
  eastern portions of the area. There is a marginal severe
  threat through this evening for damaging wind gusts.

A deep, positively tilted upper trough remains centered to our west
with an upper low over the Great Lakes. Upper ridging continues to
be anchored offshore. Deep layered SW flow prevails across the Mid-
Atlantic. At the surface, high pressure is centered offshore, with a
weak cold front just to the NW of the central Appalachians.
Showers and a few storms have mostly been confined to SE
portions of the area so far this evening but some new
development near and north of Raleigh may spread into areas
generally along and east of the I-85 corridor this evening as
height falls aloft finally overspread the region. Thunder
chances gradually fall overnight but showers will likely linger
into early Fri AM as the surface boundary settles in from the
NW. Warm and humid tonight with lows in the upper 60s to lower
70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 300 PM EDT Thursday...

Key Messages:

- An upper low southwest of the region will bring showers, a few embedded
  thunderstorms, and locally heavy rain Friday and especially
  Saturday.

- Shower chances continue on Sunday with less in the way of thunder
  chances.

The trough to our west eventually splits as a northern stream
shortwave passes by to our NE and a closed low develops over the Mid
South. Meanwhile, the cold front is expected to stall over central
and southern VA on Friday. Lesser coverage of showers is expected
early Friday with the diurnal cycle, with scattered showers and
tstms expected to redevelop along and south of the front Friday
afternoon and evening. PW values are expected to be near 2.0" across
SE VA/NE NC Friday and locally heavy rain is possible. The closed
low is progged to slowly track NE Friday night into Saturday. Height
falls are expected as the flow becomes southerly over the entire
area ahead of the approaching upper low. This will allow deep-
layered moisture to increase Friday night and especially Saturday,
with PWs surging to 1.9-2.2" over the entire area. Scattered to
numerous showers overspread the area from south to north late Friday
night into Saturday morning, with numerous showers and a few tstms
expected Saturday afternoon/evening. Saturday will be the wettest
day of the period, with areal average rainfall of ~1" expected, with
localized totals of 2"+ possible. WPC has a Marginal Excessive
Rainfall Risk for the entire area on Sat to account for this. Not
quite as warm Friday with highs in the lower to mid 80s, with mid to
upper 70s Saturday with the showers/cloud cover. Lows Friday night
and Saturday night will mainly be in the 60s. Shower chances
continue Saturday night/Sunday as the closed low lingers just to our
W/SW. With the low-level increasing a little bit out of the NE,
expect it to be more stable on Sunday with less in the way of
thunder chances (but cloudy and showery throughout the day). Highs
only reach the mid-upper 70s with areal avg QPF of 0.25-0.5". WPC
once again has a Marginal Excessive Rainfall Risk for the entire
area on Sun.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 300 PM EDT Thursday...

Key Messages:

- A unsettled pattern continues late this weekend into early next
  week.

- Tropical Storm Humberto is forecast to become a major
  hurricane well offshore and AL94 has a 70% chance of
  development through 48 hours and 90% through 7 days.

The closed low will remain over the Mid-Atlantic and Southeast
through early next week as strong high pressure builds SE across
Ontario and Quebec. Further complications arise from AL94 and TS
Humberto (forecast to become a major hurricane by late Sunday), how
these systems interact with each other, and how much the trough
interacts with AL94. While forecast guidance continues to have a
large spread in terms of both track/intensity with respect to AL94,
there is increasing confidence that there will be some degree of
tropical development off the SE CONUS coast by Monday morning.
Direct local impacts, if they do occur, would likely be from late
Monday through late Tuesday. Regardless, unsettled conditions and
rain chances continue early next week, with increasing onshore flow
as the strong high builds SE from Canada. Depending on the track of
the system, locally heavy rainfall is certainly possible across
parts of the area which could lead to flooding especially with the
rain already expected this weekend.

By mid to late next week, the high builds farther down toward the
area with fairly strong CAA expected. Breezy NE winds are likely by
Wed/Wed night as the gradient between the high to our north and any
low to our S/SW/SE increases. Also, drier wx should finally return
by Wed or Wed night. Highs mainly in the 70s next week. Temperatures
may struggle to get out of the 60s by next Thu in parts of the area.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 750 PM EDT Thursday...

VFR conditions prevail at the terminals early this evening. Some
light showers may creep into the ORF vicinity over the next hour
or so. Additional showers and deeper convection have started to
develop west of the TAF sites and this activity may spread
towards RIC, PHF, ORF, and SBY later this evening into the
overnight. Not sure how much instability will remain by that
time so have removed the mention of thunder from SBY, PHF, and
ORF as convection will take longer to move into these areas.
That said, height falls aloft begin to overspread the area with
cooler temps aloft that may allow for some limited instability
overnight. Some lingering showers are possible later tonight,
with some IFR/MVFR CIGs likely late tonight and toward 12z
Friday. A SSW winds generally 5-10 kt this evening, closer to 5
kt late (outside of any showers/storms). Winds become light and
somewhat variable on Friday as a weakening cold front settles
into the region. CIGs gradually rise to MVFR by midday Fri and
likely improve to VFR Fri aftn.

Showers are likely with a few tstms possible across SE VA/NE NC
Friday aftn/evening, with widespread showers likely at all of
the terminals on Saturday. Occasional sub-VFR conditions are
expected. A chc of showers lingers into Sunday and Monday.

&&

.MARINE...
As of 300 PM EDT Thursday...

Key Messages:

- Breezy southerly winds expected ahead of a cold front through late
 this evening.

- Sub-SCA from Friday through the weekend, then elevated NE winds
  likely from the early to middle part of next week.

A cold front to the west has nudged closer to the area since this
morning, while high pressure remains anchored well the the NE. There
is enough of a pressure gradient between these features to support
southerly winds on either side of 15kt in the bay/rivers and 15-20kt
over the coastal waters. Seas are 2-3ft and waves are 1-2ft based on
latest buoy obs. Gusty southerly winds continue through late this
evening as the cold front moves into Virginia. Still thinking there
will be an couple of hours between 7pm and 9pm where gusts over the
coastal waters touch 25kt. Seas build toward 4ft this evening with
5ft seas likely staying out near 20nm. No SCA has been issued for
this evening due to the short lived nature of the 25kt wind gusts,
the tendency of southerly winds to under perform, and 5ft seas
likely not making within 20nm of the coast. By Friday, the front
will stall over our local waters leading to weaker winds with low
confidence in wind direction. High pressure builds in during the
weekend bringing benign marine conditions across all waters.
Unsettled marine conditions are likely from early-mid next week as
Canadian high pressure slowly builds SE from the Great Lakes and a
tropical system potentially forms to our south and tracks toward the
waters. There is a large amount of uncertainty with respect to the
track and strength of any tropical system that does develop.
Regardless of any tropical development, a period of elevated NE
winds appears possible from the early to middle part of next week.

A Moderate rip risk remains in place for today, dropping to low on
Friday. A low rip risk is expected this weekend, with a high rip
current risk likely for much of next week due to swell from any
offshore system.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJZ/ERI
NEAR TERM...ERI/RHR
SHORT TERM...AJZ/ERI
LONG TERM...AJZ/ERI
AVIATION...ERI/RHR
MARINE...AC
Hazardous weather outlook, Sep 25, 6:56 PM EST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
756 PM EDT Thu Sep 25 2025

MDZ025-NCZ012>017-030>032-102-VAZ092-093-095>100-524-525-270000-
Maryland Beaches-Northampton-Hertford-Gates-Pasquotank-Camden-
Western Currituck-Bertie-Chowan-Perquimans-Eastern Currituck-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-Newport News-Hampton/Poquoson-
756 PM EDT Thu Sep 25 2025

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Upper level low pressure and a frontal boundary gradually settle
over the region late Friday into the weekend bringing the potential
for showers and occasional heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-VAZ048-060>062-064>069-075>090-509>523-270000-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George (including Hopewell and Petersburg)-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-
756 PM EDT Thu Sep 25 2025

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Upper level low pressure and a frontal boundary gradually settle
over the region late Friday into the weekend bringing the potential
for showers and occasional heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 25, 8:16 PM EST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Wakefield VA
916 PM EDT Thu Sep 25 2025

VAZ088-089-092-093-260200-
Isle of Wight VA-Surry VA-Sussex VA-Southampton VA-
916 PM EDT Thu Sep 25 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SOUTHAMPTON...
NORTHWESTERN ISLE OF WIGHT...EAST CENTRAL SUSSEX AND SOUTHEASTERN
SURRY COUNTIES THROUGH 1000 PM EDT...

At 916 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sedley, or near Courtland, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, heavy rain, and
         frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Reduced visibility and minor flooding possible.
         Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Sedley around 920 PM EDT.
  Ivor and Zuni around 935 PM EDT.
  Isle Of Wight around 950 PM EDT.

Other locations impacted by this storm include Vicksville, Booth
Fork, Pons, Berlin, Bethel Church, Ellis Fork, Manry, Delk
Crossroads, Indika, and Central Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3672 7716 3681 7716 3692 7713 3707 7676
      3683 7665 3680 7668 3670 7709
TIME...MOT...LOC 0116Z 247DEG 27KT 3679 7706

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Butner
Special weather statement, Sep 25, 8:49 PM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
949 PM EDT Thu Sep 25 2025

VAZ084-089-093-523>525-260230-
Hampton/Poquoson VA-Isle of Wight VA-Surry VA-Newport News VA-
York VA-Gloucester VA-
949 PM EDT Thu Sep 25 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GLOUCESTER...
NORTHEASTERN ISLE OF WIGHT...SOUTHEASTERN YORK AND EAST CENTRAL SURRY
COUNTIES...THE CITY OF POQUOSON...THE CITY OF HAMPTON AND THE CITY OF
NEWPORT NEWS THROUGH 1030 PM EDT...

At 949 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smithfield, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Newport News and Fort Eustis around 955 PM EDT.
  Christopher Newport University and Denbigh around 1000 PM EDT.
  Patrick Henry Field and Beaconsdale around 1005 PM EDT.
  Hampton and Tabb around 1010 PM EDT.

Other locations impacted by this storm include Rushmere, Fox Hill,
Langley View, Oriana, Maryus, Hilton Village, Lawson, Bacons Castle,
Dare, and Newport News Golf Course.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3707 7623 3693 7669 3709 7677 3719 7662
      3717 7661 3718 7659 3718 7658 3720 7659
      3731 7642 3736 7636 3722 7634 3711 7623
      3708 7622
TIME...MOT...LOC 0149Z 243DEG 21KT 3705 7664

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Rogers
Special weather statement, Sep 25, 8:57 PM EST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
957 PM EDT Thu Sep 25 2025

VAZ093-095>097-524-525-260245-
Isle of Wight VA-Hampton/Poquoson VA-Norfolk/Portsmouth VA-
Newport News VA-Suffolk VA-Chesapeake VA-
957 PM EDT Thu Sep 25 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ISLE OF WIGHT ...
THE CITY OF NORFOLK...THE NORTHWESTERN CITY OF CHESAPEAKE...THE CITY
OF PORTSMOUTH...THE NORTHEASTERN CITY OF SUFFOLK...THE CITY OF
HAMPTON AND THE SOUTHERN CITY OF NEWPORT NEWS THROUGH 1045 PM EDT...

At 957 PM EDT, Doppler radar was tracking a strong thunderstorm near
Isle Of Wight, or near Windsor, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Smithfield and Suffolk around 1005 PM EDT.
  Crittenden around 1010 PM EDT.
  Newport News around 1020 PM EDT.
  Hampton and Portsmouth around 1025 PM EDT.
  Hampton University, Norfolk, and Fort Monroe around 1030 PM EDT.

Other locations impacted by this storm include Carrollton, Phoebus,
Longview, Benns Church, Wills Corner, Huntersville, Chuckatuck,
Indika, Raleigh Terrace, and Central Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3693 7616 3693 7618 3692 7616 3692 7618
      3691 7617 3692 7619 3691 7618 3689 7620
      3687 7619 3686 7620 3682 7633 3677 7671
      3691 7678 3707 7627 3704 7623 3699 7625
      3695 7615
TIME...MOT...LOC 0157Z 243DEG 27KT 3687 7667

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Butner
Local storm report, Sep 25, 9:25 PM EST, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1025 PM EDT Thu Sep 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     Marine Tstm Wind 4 SSW Raleigh Terrace   36.95N 76.39W
09/25/2025  M39 MPH          ANZ638             VA   Mesonet

            34 kt gust at Weatherflow Mesonet station
            XMGL Middle Ground Lighthouse.

&&

05
Local storm report, Sep 25, 9:31 PM EST, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1031 PM EDT Thu Sep 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     Marine Tstm Wind 2 N Poquoson            37.16N 76.38W
09/25/2025  M56 MPH          ANZ632             VA   Mesonet

            49 kt gust at Mesonet station XPQR Poquoson
            River Light.

&&

05
Local storm report, Sep 25, 9:51 PM EST, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1051 PM EDT Thu Sep 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     Tstm Wnd Dmg     1 ESE Denbigh           37.12N 76.52W
09/25/2025                   City of Newport NewVA   911 Call Center

            A tree was reported downed onto a power line
            on Campbell Rd.

&&

05

The radar

The Norfolk radar (KAKQ), 126 km away, was scanning. The volume nearest the first event began at 05:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lunenburg

When
September 26, 12:10 AM EST
Where
Lunenburg County, 0.69 mi S of Blevins Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.970, -78.430

A tree fell onto power lines on Ontario Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295488.